Propylthiouracil-Induced severe hepatitis: A case report and review of the literature
- 77 Downloads
A 21-year-old woman was diagnosed as having Graves' disease in April, 1995. Thiamazole was administered; about a month later the patient had a skin rash and propylthiouracil (PTU) was given instead. Two months after commencing PTU, she rapidly developed jaundice, accompanied by severe liver damage. The drug-induced lymphocyte stimulating test was positive for PTU and she was diagnosed as having severe hepatitis induced by PTU. After pulse therapy with 500 mg of methylprednisolone was given for 3 days, liver function test results were gradually improved, and became normalized 1½ months after admission. The pathology findings of the liver biopsy sample taken before administration of corticosteroid showed necrosis of hepatocytes predominantly around the central veins (i.e., zone 3 necrosis), and moderate to severe infiltration of lymphocytes and neutrophils in portal areas and lobules. Severe hepatic damage due to PTU is rare; 25 cases have been reported so far in the English-language literature. When we use PTU for patients with hyperthyroidism, we should keep in mind that severe liver damage induced by PTU can be fatal, and we should therefore diagnose it earlier by liver biopsy and lymphocyte stimulating test.
Unable to display preview. Download preview PDF.